Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 206, NWS Amarillo, TX

July 3, 2016Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 3, 2016, 6:46 PM CDT for Cimarron County, Oklahoma. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2016, 6:46 PM CDT (23:46 UTC)
Expired
Jul 3, 2016, 7:15 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 191 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:05 PM CDTTSTM WND GST 703 Sse Boise City, OK
Jul 3, 7:08 PM CDTHAIL 0.75Boise City, OKWIND GUSTS TO JUST OVER 50 MPH AS WELL.
Jul 3, 7:10 PM CDTTSTM WND GST 583 Sse Boise City, OK
Jul 3, 7:15 PM CDTTSTM WND GST 613 Sse Boise City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

933 
WUUS54 KAMA 032346
SVRAMA
OKC025-040015-
/O.NEW.KAMA.SV.W.0206.160703T2346Z-160704T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 715 PM CDT

* AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF BOISE CITY...MOVING SOUTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3686 10283 3694 10242 3668 10228 3657 10275
TIME...MOT...LOC 2346Z 349DEG 27KT 3680 10259 

HAIL...0.88IN
WIND...60MPH
 
$$

CE
2 follow-up statements
435 
WWUS54 KAMA 040001
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
701 PM CDT SUN JUL 3 2016

OKC025-040015-
/O.CON.KAMA.SV.W.0206.000000T0000Z-160704T0015Z/
CIMARRON OK-
701 PM CDT SUN JUL 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CIMARRON COUNTY...

AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOISE CITY...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
BOISE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3680 10267 3686 10238 3668 10228 3659 10268
      3670 10270
TIME...MOT...LOC 0000Z 330DEG 26KT 3673 10248 

HAIL...0.88IN
WIND...60MPH
 
$$

CE
352 
WWUS54 KAMA 040010
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT SUN JUL 3 2016

OKC025-040018-
/O.EXP.KAMA.SV.W.0206.000000T0000Z-160704T0015Z/
CIMARRON OK-
710 PM CDT SUN JUL 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CIMARRON COUNTY WILL
EXPIRE AT 715 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS...SMALL HAIL...AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3680 10267 3686 10238 3668 10228 3659 10268
      3670 10270
TIME...MOT...LOC 0007Z 349DEG 27KT 3673 10248 

$$

CE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:17 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 3, 5:17 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
517 PM CDT SUN JUL 3 2016

.Discussion...
For this evening, the next crop of showers and tstms which have
formed over the higher terrain of sern CO and nern NM will continue
movg esewd and affect at least parts of the western and perhaps
central zones this evening. It is a tough call as to how far east and
south these showers and storms will travel before dissipating. For
this pckg, included slgt chc pops for wrn half of the fcst area until
06Z tonight. A minor upper level shortwave trof embedded in the
overall flow pattern coupled with daytime heating and attendant
atmospheric instability are collectively responsible for this round
of showers and storms. A few storms may become strong to marginally
severe through early this evening before weakening.

On Monday and Monday night, another minor upper level shortwave trof
is progged to zip across the srn high plains, including our forecast
area. This feature, plus some shear, daytime heating and atmospheric
instability, may result in the potential for shower and tstm
development across at least parts of our area late in the afternoon
and through the evening hours. In addition, a low level jet may help
sustain tstms through Monday evening. If storms form, a few will have
the potential to become strong to marginally severe, with large hail
and damaging winds the primary hazards.

Then from Tuesday through Sunday, a somewhat dirty upper level ridge
of high pressure will prevail across much of the srn states. This
particular upper level ridge of high pressure will likely not be
strong enuf to completely suppress tstm development durg this time
period. Have incorporated slgt chc pops across parts of the fcst area
to account for the low threat of tstm development durg this time
period. Well above normal temperatures including some triple digit
values are forecast to return to the area by Tuesday and lasting at
least a few days after.

Andrade

&&

.Preliminary Point Temps/Pops...
Amarillo TX                66  95  69 100  70 /  10  10  20  20  10
Beaver OK                  66  96  69 100  70 /   5  10  20  20  10
Boise City OK              63  94  64  98  65 /  20  10  20  10   5
Borger TX                  70  97  73 101  75 /   5  10  20  20  10
Boys Ranch TX              65  96  68 101  69 /  10  10  20  10  10
Canyon TX                  66  95  69 100  70 /  10  10  20  20  10
Clarendon TX               69  97  71 101  73 /   5  10  20  20  10
Dalhart TX                 63  96  65 100  65 /  10  10  20  10   5
Guymon OK                  65  97  68 101  69 /   5  10  20  20  10
Hereford TX                65  96  68 100  69 /  10  10  20  10  10
Lipscomb TX                66  96  71 100  73 /   5  10  20  20  10
Pampa TX                   67  95  70 100  73 /   5  10  20  20  10
Shamrock TX                69  97  72 101  74 /  10  10  20  20  10
Wellington TX              71  98  73 102  75 /  10  10  20  20  10

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 3, 4:53 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT SUN JUL 3 2016

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
453 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS THE
WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT
DEVELOP MAY BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO
QUARTER SIZE AND WIND GUSTS TO AROUND 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE
OKLAHOMA AND TEXAS PANHANDLES FROM MONDAY THROUGH SATURDAY. A FEW
STORMS THAT DEVELOP ON MONDAY WILL HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS
AND WIND GUSTS TO AROUND 60 MPH POSSIBLE. ANY STORMS THAT FORM ON
TUESDAY THROUGH SATURDAY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jul 3, 4:50 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SUN JUL 3 2016

TXZ001-032215-
DALLAM TX-
450 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM COUNTY UNTIL
515 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TEXLINE...OR 14 MILES EAST OF CLAYTON...MOVING
SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TEXLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3650 10304 3650 10286 3649 10250 3627 10267
      3616 10289 3636 10304
TIME...MOT...LOC 2150Z 312DEG 27KT 3643 10292

CE
Special weather statement, Jul 3, 5:54 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT SUN JUL 3 2016

OKZ001-032330-
CIMARRON OK-
554 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 630 PM CDT...

AT 554 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF CAMPO...OR 25 MILES SOUTH OF SPRINGFIELD...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK AND KENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3699 10227 3685 10252 3679 10300 3700 10300
TIME...MOT...LOC 2254Z 307DEG 27KT 3705 10273

CE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:13 PM CDTSpecial Weather StatementAMABeaver47 min
Jul 2, 7:21 PM CDTAreal Flood AdvisoryAMABeaver4 hr
Jul 2, 7:33 PM CDTSevere Thunderstorm WarningAMABeaver87 min
Jul 3, 5:54 PM CDTSpecial Weather StatementAMACimarron36 min
Jul 3, 6:18 PM CDTSevere Thunderstorm WarningAMACimarron27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.